Blizzard, Trego
- When
- December 19, 12:00 PM CST to December 20, 9:00 PM CST
- Where
- Trego forecast zone
- Reported by
- NWS Storm Survey
- Coordinates
- 38.914, -99.873 (the zone’s center; the record gives no point)
There was 12 inches of snow in Wakeeney.
A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd.
Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong storm system moved northeast from New Mexico into Colorado Friday, December 2nd and into western Kansas Friday night. The precipitation began as rain across western and northern parts of the DDC CWA, and began to change to snow and patchy freezing drizzle Friday night into Saturday, December 3rd. The stormed tracked to north central Kansas by Saturday night. Before it departed, up to 5 inches of snow fell in parts of central Kansas. The 5-inch maximum of snow fell across northwestern Trego County, mainly west of Wakeeney. A narrow band (10-20 miles wide) of 3 to 4 inches of snow fell from extreme northwest Ellis County southwestward through central Trego County and then west over northern parts of both Lane and Scott Counties. Southeast of this heavier snow, there was a 30 to 50 mile wide swath of one to two inches of snow that fell from near Hays in Ellis County to near Ness City in Ness County to northwestern Finney County and then on southwestward to near Syracuse in Hamilton County. Early in the event, mainly during Friday night, there was patchy freezing drizzle mainly in Ellis, Trego and Scott Counties, which caused a few slick spots on roadways.
|12/19/11 1200 CST to 12/20/11 2100 CST
Barber-Comanche-Clark-Edwards-Ellis-Finney-Ford-Grant-Gray-Hamilton-Haskell- Hodgeman- Kearny-Kiowa-Lane-Meade-Morton-Ness-Pawnee-Pratt-Rush-Scott-Seward-Stafford-Stanton-Stevens-Trego
A very strong upper level winter storm moved from southern New Mexico into Western Kansas on Monday, December 19th. Late Monday, a strong cold front crashed southward from Wyoming and Nebraska, colliding with the abundant moisture the upper level storm brought to western Kansas. Strong winds behind the cold front blew from the north at 20 to 30 MPH, with gusts as high as 45 MPH, mainly Monday night and early Tuesday. Full white-out blizzard conditions were reported by many county officials, especially north of a line from Johnson City to Dodge City to Kinsley, Monday night and into Tuesday, December 20th. Numerous accidents were reported, as well as were snow drifts as deep as 2 to 5 feet during and after the blizzard.
Over much of the affected area, there was one or more periods of light freezing drizzle mixed in with the snow, which served to make many roadways slick. The heavy snow fell in 10 to 25 mile wide band, and in the shape of an arch, from Elkhart in Morton County northward to Syracuse in Hamilton County, then northeast to near Scott City in Scott County, then eastward to east of Hays in Ellis County. There were reports of more than 2 feet of snow along the Colorado/Kansas border in western Stanton county. The highest official snowfall report of 15 inches was from 10 miles southeast of Scott City. The second highest report was 14 inches from Victoria in Ellis County. Over 10 inches fell in the band described above, with another noteworthy report of 12 inches from Elkhart in Morton County. A large area received from 4 to 9 inches east of the heavier band mentioned above, and also west of a line from Englewood in southern Clark County, to Bucklin in southern Ford County, to Kinsley in Edwards County, to near Victoria in eastern Ellis County. One to Three inches of snow fell east of the 4 to 8 inch area, but no snow accumulated in Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 19, 11:11 AM CST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 1111 AM CST MON DEC 19 2011 .AVIATION... FOR THE 18Z TAF ISSUANCE... PRIMARILY MVFR CONDITIONS WILL PREVAIL AT KGCK AND KDDC THROUGH LATE THIS AFTERNOON AS LIGHT TO MODERATE RAIN SPREADS NORTH ACROSS WESTERN KANSAS. MVFR CONDITIONS ARE EXPECTED TO DEVELOP AT KHYS LATER DURING THE AFTERNOON HOURS AS THE RAIN MOVES NORTH. RAIN WILL SWITCH OVER TO SNOW TONIGHT WHILE CIGS LOWER. STRONG NORTH TO NORTHEASTERLY WINDS DEVELOPING BEHIND THE COLD FRONT WILL CAUSE BLOWING SNOW CONDITIONS OVERNIGHT RESTRICTING VISIBILITIES THROUGH TUESDAY MORNING. AS A RESULT, EXPECT IFR CIGS/VSBYS DURING PERIODS OF HEAVIER SNOW AND BLOWING SNOW. && .PREV DISCUSSION... /ISSUED 224 AM CST MON DEC 19 2011/ DISCUSSION... DAYS 1-2... UPPER LEVEL ANALYSIS THIS MORNING PLACED AN UPPER LOW OVER SOUTHERN ARIZONA WITH 60-80M HT FALLS DUE EAST OF THIS UPPER LOW. A 70-80KT 300MB JET WAS STARTING TO EXIT THE BASED OF THIS UPPER LOW. SATELLITE LOOP AND 00Z ANALYSIS INDICATING MID-HIGH LEVEL MOISTURE WAS STARTING TO SPREAD NORTH ACROSS NEW MEXICO AND THE PANHANDLE OF TEXAS. THERE WAS EVEN SOME RAIN SHOWERS AND THUNDERSTORMS DEVELOPING OVER PORTIONS OF SOUTHERN NEW MEXICO AND EVEN SOUTHERN OKLAHOMA EARLIER THIS MORNING. AT THE 850MB LEVEL +8 TO +10C DEWPOINTS WERE STREAMING NORTH ACROSS NORTH TEXAS AND SOUTHERN OKLAHOMA. BOTH THE NAM AND GFS PICKED UP ON THIS MOISTURE AND SPREADS THIS MOISTURE TO NEAR THE OKLAHOMA/KANSAS BORDER BY LATE MORNING AS OUR UPPER LOW CONTINUES AN EASTWARD TRACK INTO SOUTHERN NEW MEXICO. AS A COLD FRONT, WHICH WAS LOCATED ACROSS CENTRAL NEBRASKA AS OF 06Z, MOVES SOUTH ACROSS SOUTHWEST AFTER 12Z THIS MOISTURE WILL BEGIN TO GET LIFTED UP AND OVER THIS COLD FRONT WITH ALL MODELS PRODUCING CLOUDS AND RAIN LATER THIS MORNING ACROSS SOUTHWEST KANSAS. LOW LEVEL TEMPERATURE PROFILES WILL CONTINUE TO COOL AS THIS COLD FRONT CONTINUES TO TRACK SOUTH INTO OKLAHOMA AND AS UPPER LEVEL LIFT IMPROVES AHEAD OF OUR UPPER LOW AND NEAR THE NOSE OF THE 300MB JET THE RAIN WILL BEGIN A CHANGE OVER TO SNOW. TEMPERATURE PROFILES FROM BOTH THE NAM AND GFS SUGGEST ALL SNOW BY LATE MORNING (AFTER 15Z) ACROSS WEST CENTRAL AND POSSIBLY EVEN NORTH CENTRAL KANSAS. THE RAIN IS THEN EXPECTED TO CHANGE OVER TO SNOW BY 21Z AT GCK AND DDC, AND THEN MORE TOWARDS 00Z ACROSS THE SOUTH CENTRAL KANSAS. MAY EVEN BE A PERIOD OF SLEET ACROSS PORTIONS OF SOUTHWEST AND SOUTH CENTRAL KANSAS BASED ON THE WARM LAYER ADVERTISED BETWEEN THE 850-750MB LEVEL SO WILL GO AHEAD AND ADD THIS INTO THE WINTRY MIX FOR MONDAY AFTERNOON. FURTHER NORTH AND NORTHWEST THE TIME THE DURATION DOES NOT APPEAR TO LAST MORE THAN AN HOUR OR SO. BASED ON THE ISENTROPIC LIFT, 700MB DEFORMATION/FRONTOGENETIC ZONE DEVELOPING AND DIFFLUENT FLOW ALOFT LATE DAY IT CURRENTLY APPEARS THAT THE STEADIER AND HEAVIER PRECIPITATION MONDAY AFTERNOON WILL BE MORE LIKELY FROM A ELKHART TO GARDEN CITY TO RUSH CENTER LINE. THIS AREA, ESPECIALLY FROM GARDEN CITY EASTWARD WILL CONTINUE TO HAVE A DECENT CHANCE FOR STEADY SNOW DURING THE OVERNIGHT PERIOD. ANOTHER BAND OF STEADIER AND HEAVIER PRECIPITATION IS ALSO EXPECTED CLOSER TO THE 850MB BAROCLINIC ZONE LATER TONIGHT WHICH NOW APPEARS TO BE EAST OF DDC AS A POTENTIAL VORTICITY ANOMALY MOVES OUT OF OKLAHOMA AND INTO SOUTHERN KANSAS. IN ADDITION THERE MAY ALSO BE ENOUGH INSTABILITY PRESENT LATE TODAY AND EARLY TONIGHT IN OUR SOUTHEAST FOR A FEW RUMBLES OF THUNDER AS WELL AS THIS UPPER LEVEL SYSTEM MOVES OUT OF OKLAHOMA AND INTO SOUTH CENTRAL KANSAS. AS FOR SNOW TOTALS LATE TODAY THROUGH EARLY TUESDAY...THE PREVIOUS FORECAST FOR UP TO ONE FOOT IN THE STEADIER AND HEAVIER SNOWS STILL LOOKS ON TRACK IT JUST NOW APPEARS THESE HIGHER AMOUNTS MAY BE LOCATED A LITTLE FURTHER NORTH THAN PREVIOUSLY THOUGHT. SNOW TOTALS WILL THEN TAPER OFF TO R-6 INCHES ACROSS SOUTH CENTRAL KANSAS. STRONG WINDS ARE ALSO EXPECTED TO DEVELOP WHICH RESULT IN BLOWING AND DRIFTING SNOW. LITTLE CHANGE IN WIND PROFILES IN THE LOWER LEVELS OBSERVED WHEN COMPARED TO YESTERDAYS RUN SO SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY WITH FREQUENT GUSTS IN EXCESS OF 40 MPH. THESE WINDS WILL DEFINITELY REDUCE VISIBILITIES TO NEAR ZERO FROM BLOWING AND DRIFTING SNOW. A BLIZZARD WARNING HAS ALREADY BEEN ISSUED BY THE EARLIER SHIFTS AND GIVEN THESE WINDS AND EXPECTED SNOW TOTALS THIS STILL LOOKS GOOD. IN SOUTH CENTRAL KANSAS WILL GO AHEAD AND LEAVE THE WINTER WEATHER ADVISORY GOING BUT WILL PASS ON THE CONCERNS OF THE POSSIBLE SLEET ACCUMULATIONS BEFORE THE SNOW CHANGE OVER AND SNOW ACCUMULATIONS THAT MAY REACH 6 INCHES IN A FEW LOCATIONS. BY 18Z TUESDAY OUR UPPER LOW WILL BEGIN TO MOVE INTO CENTRAL KANSAS AND ISENTROPIC DOWNGLIDE BEGINS TO DEVELOP BASED ON I280-I295 SURFACES. SKIES SHOULD BEGIN TO CLEAR AS SURFACE WINDS BEGIN TO SUBSIDE. ALTHOUGH WINDS ARE NOT EXPECTED TO GO CALM BY TUESDAY NIGHT GIVEN THE CLEAR SKIES AND FRESH SNOW COVER WILL BEGIN LEAN TOWARDS THE COLDER MET NUMBERS AND WILL EVEN UNDERCUT THEM A LITTLE...ESPECIALLY IN THE FAR SOUTHEAST. LOWS IN/NEAR THE SINGLE DIGITS LOOKS VERY REASONABLE. DAYS 3-7... LONG TERM /WEDNESDAY THROUGH SUNDAY NIGHT/ AN ACTIVE WEATHER PATTERN APPEARS TO REMAIN IN PLACE ACROSS THE PLAINS DURING THIS PERIOD, ALTHOUGH NOTHING REMOTELY CLOSE TO IMPACTS THAT WERE SEEN WITH THE PREVIOUS STORM SYSTEM. ON WEDNESDAY A DECENT SLUG OF MID LEVEL DRY AIR WILL MOVE ACROSS THE CENTRAL PLAINS, PROVIDING SUNNY CONDITIONS WITH LITTLE CLOUD COVER. THE SURFACE ANTICYCLONE WILL BE OVER THE SOUTHERN PLAINS, ALLOWING VERY LIGHT WESTERLY WINDS ACROSS STILL FAIRLY DEEP SNOW COVER OVER SW AND CENTRAL KS. AS A RESULT TEMPERATURES WILL LIKELY NOT WARM MUCH AGAIN EITHER ON SUNDAY ESPECIALLY WITH THE COLD LOWER SINGLE DIGIT C 850 MB AIR OVER THE AREA. THE UPPER FLOW WILL BE BUCKLING AT THIS TIME AS WELL AS A BROAD, POSITIVELY TILTED TROUGH ACROSS THE CENTRAL ROCKIES BEGINS TO SHARPEN, AND PUSH ANOTHER COLD FRONT INTO THE CENTRAL PLAINS SATURDAY NIGHT. THIS SHOULD PRODUCE HIGH END BREEZY CONDITIONS GIVEN THE CONSENSUS BETWEEN MODELS AND MOS PRODUCE 20 KNOT SUSTAINED 2 METER LEVEL WINDS ACROSS A LARGE PORTION OF THE AREA THROUGH THE DAY THURSDAY. RIDING OVER THIS COLD FRONT MIGHT BE A PERIOD OF LIGHT SNOW, OR AT LEAST FLURRIES, FROM THE LOW STRATUS. THE NOSE OF THE UPPER LEVEL JET COMING IN FROM THE SOUTHWEST WILL SOMEWHAT BE POSITIONED TO PRODUCE A COMPACT THERMALLY INDIRECT AGEOSTROPHIC CIRCULATION AND DEVELOPED 700 MB LOW ACROSS THE AREA, WHICH COULD ENHANCE PRECIPITATION. AS A RESULT THE POPS HAVE BEEN INCREASED TO 20-30 PERCENT OVER THE WESTERN AND NORTHERN AREAS, WHERE IT WOULD BE POSSIBLE TO SEE A HALF INCH OF SNOW IN SOME AREAS IF THE MORE AGGRESSIVE GFS SOLUTION WERE TO VERIFY. FROM THIS POINT THE FORECAST BECOMES ALOT LESS CERTAIN WITH RESPECT TO THE TEMPERATURES AND THE UPPER LEVEL FEATURES. THE GFS AND ECMWF BEGIN TO DIVERGE ON HOW TO EVOLVE THE MID LEVEL CIRCULATION EASTWARD WITH TIME. FRIDAY AND FRIDAY EVENING COULD BE DIFFICULT TO FORECAST CLOUD COVER FOR. HOWEVER, THE UPPER PATTERN IS AT THE SAME TIME AGAIN EVOLVING RAPIDLY WITH ANOTHER JET ENTERING THE ROCKIES REGION FORM CANADA, WITH HUGE DIFFERENCES ON THE PLACEMENT. REGARDLESS OF THAT, THE GFS AND ECMWF BOTH PRODUCE ANOTHER RUN OF THE MILL CENTRAL PLAINS COLD FRONT EARLY SATURDAY. GIVEN THE REPEATED COLD AIR REINFORCEMENT THROUGH THE PERIOD, HIGHS WILL LIKELY REMAIN COLD, STRUGGLING TO EXCEED FREEZING ON ANY GIVEN DAY LATE IN THE WEEK OR WEEKEND, WITH COLD SINGLE DIGITS AND TEEN OVERNIGHT LOWS. && .PRELIMINARY POINT TEMPS/POPS... DDC 43 20 27 9 / 100 100 80 0 GCK 37 19 27 6 / 100 100 70 0 EHA 41 17 28 5 / 100 100 60 0 LBL 46 19 28 6 / 100 100 60 0 HYS 34 20 27 6 / 100 100 100 0 P28 49 23 30 14 / 100 100 90 10 && .DDC WATCHES/WARNINGS/ADVISORIES... BLIZZARD WARNING UNTIL NOON CST /11 AM MST/ TUESDAY FOR KSZ030- 031-043>046-061>066-074>080-084>088. WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO NOON CST TUESDAY FOR KSZ081-089-090. && FN32/99/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 539 AM CST MON DEC 19 2011 KSZ081-089-090-201145- PRATT-COMANCHE-BARBER- 539 AM CST MON DEC 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH TUESDAY MORNING. SEE THE CURRENT WINTER WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL REPORTS FROM THIS UPCOMING WINTER STORM ARE ENOURAGED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KSZ030-031-043>046-061>066-074>080-084>088-201145- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- MORTON-STEVENS-SEWARD-MEADE-CLARK- 539 AM CST MON DEC 19 2011 /439 AM MST MON DEC 19 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A BLIZZARD WARNING IS IN EFFECT THROUGH TUESDAY MORNING. SEE THE CURRENT WINTER WEATHER MESSAGE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. SNOWFALL REPORTS FROM THIS UPCOMING WINTER STORM ARE ENOURAGED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
The national radar mosaic for the moment the first event began.
22 blizzard. Local standard time, as filed.
There was 12 inches of snow in Wakeeney.
Snowfall of 10 inches was reported with blizzard conditions prevailing.
Snowfall of 10 to 12 inches was reported across the county.
Snowfall of 8 to 10 inches was reported across the county.
Snowfall of 7 to 9 inches was reported across the county.
Snowfall of 7 to 9 inches was reported across the county.
Snowfall of 8 to 10 inches was reported across the county.
Snowfall of 10 to 20 inches was reported across the county. There was one farm near the Colorado border that probably had well over 2 feet.
Snowfall of 7 to 8 inches was reported across the county.
There was 5 to 6 inches of snow across the county.
The northern part of the county had blizzard conditions.
Six to eight inches of snow was reported across the county.
Up to six inches of snow and blizzard conditions were reported across the northwest half of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359972, 359973, 359974, 359975, 359976, 359977, 359978, 359979, 359980, 359981, 359982, 359983, 359984, 359985, 359986, 359987, 359988, 359989, 359990, 359991, 359992, 359993.